Kentucky, 2015Strong Wind in Kentucky, June 20, 2015
June 20, 2015 · NWS JKL · 1 event in 1 county or zone
The remnants of tropical storm Bill produced gusty winds of 30 to 40 mph across eastern Kentucky during the afternoon hours. The winds produced some minor tree damage in Montgomery County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of tropical storm Bill produced gusty winds of 30 to 40 mph across eastern Kentucky during the afternoon hours. The winds produced some minor tree damage in Montgomery County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 10:10 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 20, 10:10 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EDT SAT JUN 20 2015
.UPDATE...
ISSUED AT 1010 AM EDT SAT JUN 20 2015
WHAT IS LEFT OF BILL IS SCREAMING UP THE OHIO VALLEY NOW. THE
CENTER OF THE STORM TRACK APPEARS TO BE SOUTH OF THE OHIO
RIVER...CURRENTLY CENTERED JUST WEST OF LEX BASED ON RADAR MOSAIC.
THE SYSTEM SHOULD BEGIN TO OPEN UP INTO A WAVE BY THIS AFTERNOON
AS IT MERGES WITH A STRONGER CORE OF WESTERLIES TO OUR NORTH.
UPDATED THE FORECAST PACKAGE...MAINLY TO BRING TEMPS IN LINE WITH
HOURLY OBS. TEMPS ARE TRENDING A BIT WARMER IN THE EAST THAN
ORIGINALLY ANTICIPATED BY THIS TIME. ALSO INCREASED WINDS A BIT
BASED ON SFC REPORTS. THERE APPEARS TO BE A LITTLE SUNLIGHT
TRYING TO POKE THROUGH IN BETWEEN BANDS. AND DOWNSLOPING APPEARS
TO BE TAKING ITS TOLL ON PRECIPITATION TOTALS OVER OUR SOUTHEAST
AS WELL. AND WHILE MOISTURE...PWATS ARE IMPRESSIVE WITH THE
APPROACHING STORM CENTER...2 INCHES OR MORE OVERALL RAINFALL RATES
ARE NOT AS IMPRESSIVE AS ONE MIGHT EXPECT. MOST OF OUR CURRENT
TOTALS WERE REALIZED OVER THE LAST FEW DAYS. HOWEVER... EXPECT TO
SEE AN UPTICK IN INTENSITY WITH AFTERNOON HEATING AND MOISTURE
WILL EVENTUALLY OVERCOME DOWNSLOPE EFFECTS AS WINDS BEGIN TO SHIFT
MORE SOUTHWESTERLY...AND THEN WESTERLY THIS AFTERNOON. SO WILL
STICK WITH CURRENT FLASH FLOOD WATCH. AT PRESENT IT APPEARS
OUR MAIN THREAT AREA WILL BE EITHER SIDE AND NORTH OF I-64.
ALSO...WITH VERY PROGRESSIVE NATURE OF THIS STORM SYSTEM WE WILL
PROBABLY BE ABLE TO LET GO OF THE WATCH SOONER THAN ANTICIPATED.
UPDATE ISSUED AT 705 AM EDT SAT JUN 20 2015
SHOWERS CONTINUE TO MOVE THROUGH EASTERN KENTUCKY THIS MORNING
AHEAD OF THE REMNANTS OF TD BILL. RAINFALL THIS MORNING HAS BEEN
ALL FROM SHOWERS. NO STRIKES FROM ANY CONVECTION YET. AS THE DAY
MOVES ON...THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE BANDS
ROTATING INTO THE AREA AHEAD OF BILL. FOR THIS...HAVE PUT CHANCE
THUNDER INTO THE FORECAST THROUGH THE DAY WITH THE CONTINUED
MENTION OF HEAVY RAINFALL.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 334 AM EDT SAT JUN 20 2015
CURRENT CONDITIONS ACROSS THE AREA FEATURE THE REMNANTS OF TD BILL
CENTER CIRCULATION NOW OVER FAR WESTERN KY AT THIS HOUR. AHEAD OF
THIS...NUMEROUS BANDS CONTINUE TO ROTATE INTO EASTERN KENTUCKY
THROUGH THE MORNING HOURS. THIS WILL CONTINUE INTO THE DAY.
CURRENT MODELS SUCH AS THE NAM AND GFS HAVE THE CIRCULATION
TRACKING ALONG THE OH RIVER VALLEY. AS PRECIP CONTINUES TO MOVE
THROUGH THE THE AREA...MUCH IF NOT ALL OF EASTERN KENTUCKY WILL
MEASURE WITH THIS EVENT AND AS SUCH WILL KEEP CATEGORICAL POPS
THROUGH THE AREA INTO TONIGHT AS WELL. HEAVY RAINFALL HAS
OCCURRED AT A FEW PLACES SO FAR BUT WILL LOOK INTO THE NOONTIME
AND AFTERWARD FOR INCREASED INSTABILITY AND INCREASED RAINFALL.
DURING THIS TIME AS PWATS INCREASE BEYOND 2 INCHES ACROSS THE
AREA...THE THREAT OF FLASH FLOODING WILL INCREASE. THOUGH...IT IS
WORTH MENTIONING THAT DURING THIS MORNING HOURS...SOME TRAINING OF
THE BANDS ARE OCCURRING SO SOME MINOR FLOODING WILL BE POSSIBLE
THROUGH THIS MORNING AND INTO TONIGHT. THEREFORE...THE FLOOD WATCH
WILL REMAIN IN EFFECT FROM NOW THROUGH 06Z TONIGHT.
ALSO FOR TODAY...THERE WILL BE SOME THREAT OF SEVERE WEATHER BUT
THIS DEPENDS ON WHAT INSTABILITY DEVELOPS AHEAD OF THE CENTER OF
BILL. WILL KEEP SOME MENTION OF WIND GUSTS AND HEAVY RAINFALL IN
THE HWO AS SOME INCREASED HEATING WILL BE POSSIBLE IN THE FAR EAST
AND COUPLED WITH THE LOW LEVEL SHEAR FROM BILL...A FEW STRONG
CELLS WITHIN THE BANDS WILL BE POSSIBLE AND THIS IS HIGHLIGHTED
BY SPC WITH A SLIGHT RISK IN PLACE OVER FAR EASTERN KENTUCKY.
TONIGHT AND INTO SUNDAY...AS THE CENTER OF BILL PULLS OFF TO THE
EAST...MODELS INDICATE NO HINDRANCE ALONG THE CENTRAL APPALACHIANS
AND GIVEN THE UPPER LEVEL PATTERN IN PLACE BEING QUITE
PROGRESSIVE...THIS SEEMS LIKELY. DURING THE DAY ON SUNDAY...THE
ATTENTION TURNS FROM BILL TO DEVELOPING NORTHWEST FLOW OVER THE
AREA AS MID LEVEL RIDGING DEVELOPS OVER THE CENTRAL PLAINS. THIS
SETS THE STAGE FOR THE POSSIBILITY OF CONTINUED SEVERE WEATHER
THREAT WITH AN UPPER WAVE PASSING TO THE NORTH AND PUSHING A COLD
FRONT THROUGH NORTHERN KENTUCKY. MODEL SOUNDINGS SUNDAY AFTERNOON
PUT QUITE A BIT OF INSTABILITY OVER NORTHERN KENTUCKY AS THE FRONT
PUSHES SOUTHEAST. AT THIS POINT...A FEW STRONG CELLS WILL LIKELY
DROP SOUTH INTO EASTERN KENTUCKY. WILL MENTION THIS IN THE HWO AS
WELL.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 334 AM EDT SAT JUN 20 2015
AN ELONGATED UPPER LEVEL RIDGE WILL BE IN PLACE ACROSS THE SOUTHERN
CONUS THROUGHOUT THE PERIOD. THE CORE OF THIS RIDGE WILL SLIDE
EASTWARD FROM THE FOUR CORNERS REGION SUNDAY NIGHT TO TENNESSEE BY
TUESDAY NIGHT. TROUGHING DIGGING INTO THE GREAT LAKES REGION WILL
THEN SHUNT THE RIDGE BACK TO THE WEST BY FRIDAY. AT THE SURFACE...A
QUASI-STATIONARY FRONTAL BOUNDARY WILL WAFFLE AROUND THE REGION ON
THE NORTH SIDE OF THE UPPER RIDGE. THE RESULT OF THIS PATTERN WILL
BE A PROLONGED WARM AND VERY HUMID STRETCH OF DAYS...WITH A
PERSISTENT THREAT FOR SHOWERS AND THUNDERSTORMS EACH PERIOD. WHILE
THE BEST CHANCE OF SHOWERS AND STORMS WILL BE EACH AFTERNOON AND
EVENING...THERE COULD ALSO BE OCCASIONAL CONVECTIVE COMPLEXES ROLL
THROUGH ANY TIME OF THE DAY OR NIGHT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 705 AM EDT SAT JUN 20 2015
MUCH OF THE WEATHER INTO THE DAWN HOURS WILL BE DOMINATED BY
SCATTERED SHOWERS MOVING IN FROM THE SOUTHWEST. HEADING INTO
THE AFTERNOON...SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE ON
THE INCREASE...CAUSING TAF SITES TO DROP BELOW FIELD MINS AT MANY
LOCATIONS BY THE LATE AFTERNOON AND HAVE INDICATED THIS IN THE
TAFS. THIS SHOULD CONTINUE THROUGH MUCH OF THE PERIOD. WITH
CLEARINGLATER TONIGHT...FOG WILL DEVELOP AT MOST LOCATION AS
WELL. WINDS WILL BE LIGHT THROUGH THE PERIOD WITH SOME 5 TO 10
KNOT WINDS OUT OF THE SOUTH AS BILL APPROACHES.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-104-106>117-119-120.
&&
UPDATE...RAY
SHORT TERM...SHALLENBERGER
LONG TERM...ABE
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 20, 3:23 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
423 AM EDT SAT JUN 20 2015
KYZ044-050>052-058>060-068-069-079-080-104-106>117-119-120-211130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...
SOUTH WILLIAMSON
423 AM EDT SAT JUN 20 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY INTO LATE TONIGHT. SOME STORMS
COULD BECOME STRONG AND PRODUCE GUSTY WINDS MAINLY DURING THE
AFTERNOON. IN ADDITION...SOME THUNDERSTORMS COULD PRODUCE HEAVY
RAIN AS THE REMNANTS OF A TROPICAL STORM MOVES THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY NIGHT. SOME STORMS
SUNDAY AFTERNOON INTO SUNDAY EVENING COULD BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL BEING THE MAIN THREATS.
THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH
FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR
FLOODING TODAY AND INTO LATE TONIGHT.
KYZ083>088-118-211130-
WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-LETCHER-
INCLUDING THE CITIES OF...MONTICELLO...STEARNS...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...
CUMBERLAND...HARLAN...JENKINS...WHITESBURG
423 AM EDT SAT JUN 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY INTO LATE TONIGHT. SOME STORMS
COULD BECOME STRONG AND PRODUCE GUSTY WINDS MAINLY DURING THE
AFTERNOON. IN ADDITION...SOME THUNDERSTORMS COULD PRODUCE HEAVY
RAIN AS THE REMNANTS OF A TROPICAL STORM MOVES THROUGH THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY NIGHT. SOME STORMS
SUNDAY AFTERNOON INTO SUNDAY EVENING COULD BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL BEING THE MAIN THREATS.
THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH
FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR
FLOODING TODAY AND INTO LATE TONIGHT.
SHALLENBERGER
In the hours before
Special weather statement, Jun 20, 12:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT SAT JUN 20 2015
KYZ044-050>052-058>060-104-106-201915-
ESTILL-BATH-POWELL-MENIFEE-ROWAN-MORGAN-ELLIOTT-MONTGOMERY-FLEMING-
115 PM EDT SAT JUN 20 2015
...AN AREA OF STRONG SHOWERS WILL AFFECT ESTILL...BATH...POWELL...
MENIFEE...ROWAN...MORGAN...ELLIOTT...MONTGOMERY...FLEMING...
AT 107 PM EDT...AN AREA OF STRONG SHOWERS WAS LOCATED ACROSS
NORTHEASTERN KENTUCKY AND MOVING EAST AROUND 25 MPH.
THIS HEAVY RAIN COULD RESULT IN REDUCED VISIBILITIES AND PONDING OF
WATER ON AREA ROADWAYS. SOME GUSTS UP TO 30 MPH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE... MOUNT
STERLING...MOREHEAD...STANTON...FLEMINGSBURG...OWINGSVILLE... SANDY
HOOK...FRENCHBURG...MARSHALL...JEFFERSONVILLE...CAMARGO...CLAY
CITY...WELLINGTON...SHARPSBURG...SALT LICK...GRANGE CITY...VAUGHNS
MILL...ELIZAVILLE...PECKS RIDGE...LOWER SPENCER AND STOLL.
THIS INCLUDES THE FOLLOWING HIGHWAYS... BERT T. COMBS MOUNTAIN
PARKWAY BETWEEN MILE MARKERS 13 AND 36. INTERSTATE 64 IN EASTERN
KENTUCKY BETWEEN MILE MARKERS 105 AND 148.
PRECAUTIONARY/PREPARDNESS ACTIONS...
HEAVY RAINS ARE FALLING ON ALREADY SATURATED SOILS...WHICH MAY LEAD
TO SOME LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS. IF YOU ARE TRAVELING...PLEASE TURN ON YOUR
HEADLIGHTS AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
&&
LAT...LON 3852 8363 3843 8358 3839 8340 3819 8327
3827 8317 3817 8292 3816 8291 3812 8289
3803 8301 3783 8362 3772 8371 3776 8383
3768 8410 3781 8412 3783 8400 3793 8397
3812 8408 3832 8384 3844 8398 3849 8393
TIME...MOT...LOC 1714Z 099DEG 47KT 3830 8464
JMWStrong Wind, Montgomery
- When
- June 20, 12:30 PM EST
- Where
- Montgomery forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10
- Reported by
- Trained Spotter
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
Gusty winds knocked down tree limbs and branches at Jeffersonville Park.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, June 20, 20151 death · 2 injured · $475,000 · EF1 · 44 events
- Damaging Winds in North Carolina, June 20, 20151 death · $1,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Nebraska, June 20 to 21, 2015$640,000 · 4.25 in hail · 50 events
- Tornadoes and Hail in Iowa, June 20, 2015$596,000 · EF1 · 24 events
- Tornado and Hail in Virginia, June 20, 2015$155,000 · EF0 · 68 events
- Hail and Damaging Wind in North Dakota, June 20, 2015$1.4 million · 2 in hail · 7 events
- Damaging Winds in South Dakota, June 20, 2015$700,000 · 61 kt wind · 9 events
- Hail and Damaging Winds in Illinois, June 20, 2015$215,000 · 52 kt wind · 23 events
- Flash Flooding and Damaging Winds in West Virginia, June 20, 2015$151,000 · 52 kt wind · 14 events
- Tornado and Damaging Winds in Virginia, June 20, 2015$78,000 · EF0 · 25 events
- Hail and Damaging Winds in Indiana, June 20 to 21, 2015$120,000 · 65 kt wind · 14 events
- Damaging Winds in North Carolina, June 20, 2015$76,000 · 50 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591811.